Hail, Lawrence
- When
- June 16, 1:00 PM EST
- Where
- Lawrence County, 1.46 mi SSW of Louisa
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.102, -82.613
Several rounds of thunderstorms moved through on Monday, the 16th. The initial convection was during the morning, but weakened as it moved into West Virginia from northeast Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Several rounds of thunderstorms moved through on Monday, the 16th.
The initial convection was during the morning, but weakened as it moved into West Virginia from northeast Kentucky. Other storms formed during the early afternoon. Finally, late in the afternoon, thunderstorms formed along the cold front in Ohio and moved southeast in northeast Kentucky during the evening.
This event was driven by the upper air dynamics ahead of that reinforcing cold front. Dew points were mostly in the 60 to 65 degree range and daytime temperatures in the mid 70s to around 80 degrees. The freezing level was only 11,000 to 12,000 feet.
The severe weather reports were large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 12:40 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 140 PM EDT MON JUN 16 2008 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE TODAY AND TONIGHT. IN ITS WAKE...MUCH COOLER WEATHER CAN BE EXPECTED FOR MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... REMAINDER OF TODAY...UPDATED FOR SEVERE THUNDERSTORM WATCH FOR MOST OF THIS AFTERNOON IN ENTIRE AREA. THUNDERSTORM COMPLEX DEVELOPING OVER EASTERN KENTUCKY AT TIME WILL ROLL ACROSS THE SOUTHERN HALF OF THE CWA REMAINDER OF THIS MORNING INTO EARLY AFTERNOON. OTHER THUNDERSTORMS LIKELY TO DEVELOP ACROSS THE NORTH AND WEST BY EARLY AFTERNOON OUT AHEAD OF A COLD FRONT...THEN THIS WILL ROLL ACROSS AREA. INCREASED POPS TO LIKELY AND MAINTAINED MENTION OF SEVERE. THINGS WIND DOWN QUICKLY BY EVENING AS FRONT MOVES EAST AND INSTABILITY FROM HEATING WANES. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... BEHIND THE FRONT ON TUESDAY...MUCH DRIER AIR BUILDS INTO THE REGION AND WITH THE DEVELOPING UPPER LOW STILL FAR ENOUGH NORTH...NORTH OF THE GREAT LAKES STILL...SHOULD SEE VERY TRANQUIL CONDITIONS WITH ONLY SOME DAY TIME CU FORMING. SO HAVE REMOVED THE MENTION OF ANY SHOWERS ON TUESDAY. BUT BY TUESDAY NIGHT...THE FIRST OF SEVERAL SHORTWAVE ROTATES UNDERNEATH THE CLOSED LOW AND SWEEP ACROSS THE OHIO VALLEY. THE 00Z NAM AND THE 00Z GFS BOTH HAD THIS SHORTWAVE MOVING THROUGH...BUT COMING AT NIGHT AND WITH THE MOISTURE BEING LIMITED HAVE JUST ADDED SOME SLIGHT CHANCE POPS FOR THE OVERNIGHT HOURS AS THIS WAVE MOVES THROUGH. ON WEDNESDAY...THE NEXT SHORTWAVE HAS A BIT BETTER TIMING COMING IN THE AFTERNOON AND WITH THE DAY TIME HEATING CONTRIBUTING TO THE LIFT AND THE CU FIELD...COULD AGAIN SEE SOME SCATTERED SHOWERS POP UP SO HAVE ADDED MORE POPS DURING THE AFTERNOON HOURS. THIS PATTERN LOOKS TO REPEAT ON THURSDAY AS WELL AS THE TROUGH AXIS WITH THE UPPER LOW FINALLY PASSES THE REGION. FOR TEMPERATURES ACROSS THE PERIOD...HAVE LEANED FOR TUESDAY AND WEDNESDAY TOWARD THE COOLER MET NUMBERS AS THE MAV HAS BEEN RUNNING TOO WARM AND WITH THE 850 TEMPERATURES IT IS FORECASTING CAN NOT SUPPORT THE MAV NUMBERS. FOR LOWS AT NIGHT...THE SLIGHTLY WARMER MET LOOKED A LITTLE BETTER AS THE RADIATIVE CONDITIONS WILL NOT BE IDEAL...ESPECIALLY TUESDAY NIGHT AS CLOUDS WILL BE MOVING THROUGH THE AREA. ON THURSDAY...LOWERED THE PREVIOUS FCST TOWARD THE LATEST MEX NUMBERS WHICH ARE WELL BELOW NORMAL AND IT SHOULD BE COOLER BASED ON THE 850 TEMP FCST. && .LONG TERM /FRIDAY THROUGH SUNDAY/... SYSTEM FINALLY MOVES OUT OF THE GREAT LAKES ON THURSDAY...WITH RIDGE BUILDING IN LATE THURSDAY AND FRIDAY. MODELS SHOWING WEAK ENERGY COMING OUT OF THE SOUTHWEST. THIS WILL ARRIVE FOR SATURDAY AND PUSH THROUGH BY SUNDAY. INTRODUCED POPS WITH THIS FEATURE. TEMPS THROUGH THE PERIOD BLEND OF MOS/HPC AND CURRENT GRIDS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... 18Z MONDAY THRU 18Z TUESDAY... ORGANIZED THUNDERSTORMS...ASSOCIATED WITH AN IMPULSE CROSSING WEST VIRGINIA...ARE SHIFTING INTO NORTHEASTERN PART OF THE AREA EARLY THIS AFTERNOON. OTHERWISE...SCATTERED CONVECTION ELSEWHERE. A LINE OF THUNDERSTORMS IS LIKELY TO FORM ALONG A COLD FRONT ACROSS SOUTHEASTERN OHIO BY MID AFTERNOON...THEN TRACK RAPIDLY SOUTHEASTWARD WITH THE FRONT THROUGH EARLY EVENING...POSSIBLY SEVERE STORMS. THUS...ALTHOUGH VFR OUTSIDE OF STORMS...HAVE INCLUDED TEMPO GROUPS FOR THUNDER ALL TERMINALS THIS AFTERNOON. VFR BEHIND THE FRONT TONIGHT...EXCEPT FOR LOCALLY IFR FOG AT EKN AS WINDS DIMINISH IN THE SHELTERED VALLEY. AVIATION OUTLOOK /AFTER 18Z TUESDAY/...NO IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ESS/RPY NEAR TERM...JMV SHORT TERM...ESS LONG TERM...JS AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 419 AM EDT MON JUN 16 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-170830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 419 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE A POSSIBILITY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1252 PM EDT MON JUN 16 2008 KYZ102-105-161715- CARTER KY-LAWRENCE KY- 1252 PM EDT MON JUN 16 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1252 PM EDT...A STRONG THUNDERSTORM WAS OVER GRAYSON LAKE STATE PARK...MOVING EAST AT 31 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... HOUCKVILLE...FALLSBURG...WILLARD...WEBBVILLE...DENTON AND YATESVILLE LAKE STATE PARK. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL BELLEVILLE 39.12N 81.73W
06/16/2008 E0.25 INCH WOOD WV POST OFFICE
BRIEF PEA SIZED HAIL REPORTED.
&&
ABEAVERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 117 PM EDT MON JUN 16 2008 KYZ105-161745- LAWRENCE KY- 117 PM EDT MON JUN 16 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 117 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES WEST OF YATESVILLE LAKE STATE PARK...OR ABOUT 9 MILES NORTH OF BLAINE...MOVING EAST AT 33 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... HOUCKVILLE...BUCHANAN...FALLSBURG...WEBBVILLE AND LOUISA. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 128 PM EDT MON JUN 16 2008 WVZ019-020-029-030-161800- GILMER WV-LEWIS WV-DODDRIDGE WV-RITCHIE WV- 128 PM EDT MON JUN 16 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 128 PM EDT...STRONG THUNDERSTORMS WERE NEAR BEREA AND AUBURN...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... CAMDEN...ALUM BRIDGE...NEWBERNE...TROY...LINN AND LEOPOLD. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. HEAVY RAINFALL IS ALSO LIKELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
131 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL MOATSVILLE 39.21N 79.99W
06/16/2008 E0.75 INCH BARBOUR WV POST OFFICE
&&
ABEAVERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 145 PM EDT MON JUN 16 2008 KYZ105-WVZ005-161815- LAWRENCE KY-WAYNE WV- 145 PM EDT MON JUN 16 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 145 PM EDT...STRONG THUNDERSTORMS WERE LOCATED OVER HOUCKVILLE...YATESVILLE LAKE STATE PARK...AND CROSSING THE BIG SANDY RIVER NORTH OF LOUISA. THESE STORMS WERE MOVING MOVING EAST AT 32 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... CLIFFORD...GALLUP...FALLSBURG...EAST LYNN...GENOA...LOUISA...AND GLENHAYES. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH PONDING ON ROADWAYS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 19
The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110474, 110475, 110476, 110477.